Savage Love

By Dan Savage
Add Comment Add Comment | Comments: 0 | Posted Jun. 16, 2010

Share this Story:

Q: I’m a woman in my 20s, and I’ve been dating the love of my life for two years now. We are incredibly happy except for—guess!—we have different sex drives. When we first started dating, I initiated sex all the time and enjoyed it, but as soon as I started on birth control, my libido evaporated. After a nightmarish year of trying different methods, arguing with doctors, and hurt feelings, I decided that it wasn’t worth it, and we’ve stopped using any hormonal birth control (we’re using condoms).

But months later, I still have almost no interest in sex or masturbation. We have sex once or twice a week, but it’s physically boring. I put on my game face and endure it. I enjoy pleasing him, but it does nothing for me. I want us to have a healthy sex life, because I love him and he’s worth it. Could this still be the birth control? Did I somehow flip the OFF switch?

Please help, Dan. My doctors are all sex-negative and don’t see the problem, and I want to enjoy sex again.

Not Horny, Not Happy

A: Your problem doesn’t sound like a case of differing sex drives, NHNH, but like a healthy sex drive that’s been derailed.

“Birth control pills can decrease sexual desire if they substantially lower testosterone levels,” says Cindy M. Meston, PhD, professor of clinical psychology at University of Texas at Austin and author of Why Women Have Sex. “The pill supplies a steady dose of hormones, so that the body stops producing its own unsteady, cyclical dose.” The pill keeps your estrogen level high in order to prevent ovulation, while also “increasing the sex-hormone-binding globulin (SHBG), which binds to testosterone, thus blocking it from being ‘read’ by the body.”

Testosterone plays a huge role in female libido, and blocking testosterone doesn’t do your libido any favors. And while most women who experience a severe drop in libido on the pill bounce back a few months after they stop taking it, some women aren’t so lucky.

“One well-regarded researcher, Irwin Goldstein, found that after stopping the pill, SHBG remained high in some women and testosterone levels didn’t go back up,” says Meston. “It’s not common, but it could explain this woman’s situation. The best thing for her would be to go to a gynecologist, urologist or endocrinologist who specializes in sexual medicine (make sure they actually know what the hell they’re measuring) and have all her reproductive hormones measured. If she’s low in testosterone, she can take testosterone supplements.”

That means you’ll have to fire your current sex-negative doctors, NHNH, and find yourself some new, sex-positive ones—and you’ll have to stick with them.

“She needs a good doctor to monitor her closely, as too much testosterone causes bad side effects in women—side effects like facial hair growth.”

I also shared your email with Debby Herbenick, PhD, sexual-health educator at the Kinsey Institute and author of Because It Feels Good, and she feels there’s a chance your problem isn’t hormonal.

“In working with people, what I more often have found—and wrote about in my book—is something I call a ‘cycle of dread.’ I know that sounds ‘magazine-y’ but it’s the best way I can think of to describe it, and this woman seems to epitomize it.”

A cycle of dread—let’s call it COD—can kick in when someone keeps having sex she doesn’t want to have, or isn’t enjoying, because she feels she must.

“Sometimes, it works out all right—once they start going, it feels better. But quite often, they don’t want it, they do it anyway, it sucks (‘physically boring,’ ‘I put on my game face’), and they do it anyway and keep doing it.”

And COD, like SHBG, can flip your libido’s off switch. So what do you do if COD’s the issue?

“She should work with her partner,” says Herbenick. “Talk about the situation, acknowledge that sometimes she doesn’t want sex, or that type of sex.” Herbenick believes a temporary “ban on intercourse”—or taking “vaginal off the menu,” as I’ve recommended in similar circumstances—“can help couples learn to touch each other again with pleasure.”

I think you should take the advice of both of our guest experts: Initiate a ban on intercourse for now, NHNH, because you’re not doing you, your libido, or your boyfriend any favors when you put on that game face and go through the motions, and go get your hormone levels checked.

Q: What does a person do when a LTR starts to feel stagnant or boring or dull?

Partnered But Jonesing

Page: 1 2 |Next
Add to favoritesAdd to Favorites PrintPrint Send to friendSend to Friend

COMMENTS

ADD COMMENT

Rate:
(HTML and URLs prohibited)